Maryland, 2015Flood in Maryland, March 5, 2015
March 5, 2015 · NWS LWX · 1 event in 1 county or zone
Warmer temperatures and rain led to ice-induced stream rises on many rivers across the Hydrologic Service Area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warmer temperatures and rain led to ice-induced stream rises on many rivers across the Hydrologic Service Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 5, 3:42 AM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Mar 5, 3:42 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
342 AM EST THU MAR 5 2015
.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO DRIFT SOUTH ACROSS THE REGION THROUGH
THIS MORNING WITH PRECIPITATION CONTINUING UNTIL THIS EVENING. HIGH
PRESSURE BUILDS OVERHEAD FRIDAY...THEN SETTLES OVER THE SOUTHEASTERN
STATES THIS WEEKEND THROUGH THE MIDWEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM...SFC BOUNDARY HAS SLIPPED TO NEAR THE NC/VA BORDER.
HOWEVER...COLDER AIR IS ONLY TRICKLING INTO THE AREA. THERE HAVE
BEEN A SOME OBS OF SN IN THE HIGHER ELEVATIONS TO THE
NORTHWEST...BUT THERE IS A TEMPORARY LULL IN RADAR THAT MAY TAKE
UNTIL CLOSER TO DAYBREAK TO FILL BACK IN AND HAVE BETTER SNOW RATES
SPREAD EAST.
WX GRIDS WERE ADJUSTED TO SLOW DOWN THE CHANGEOVER...WHICH WILL PUSH
SE REACHING THE SE EXTENT OF THE FORECAST AREA BY MID/LATE MORNING.
SO JUST BECAUSE CONDITIONS MAY BE JUST WET AT DAYBREAK...CONDITIONS
ARE STILL EXPECTED TO DETERIORATE DURING THE MORNING. THERE STILL
LOOKS LIKE A GOOD PROB OF A FEW HOURS OF SLEET MIXTURE...ESPECIALLY
AS THE TRANSITION ZONE TRAVERSES FARTHER SE. FOR THESE REASONS...IN
ADDITION TO A LARGE CHUNK OF SNOW FALLING DURING THE DAYLIGHT HOURS
(MARCH SUN ANGLE)...SNOW TOTALS HAVE BEEN TRIMMED BACK BY A FEW
INCHES ACROSS A GOOD PART OF THE AREA.
NEVERTHELESS...THERE WILL STILL BE GOOD BANDING POTENTIAL. HAVE
HEARD REPORTS OF NEARLY A FOOT OF SNOW IN N-CNTL KY (NOT TO DRAW A
DIRECT CORRELATION TO THE LOCAL AREA...JUST THE POTENCY OF THE
SYSTEM AND THE DEEP MOISTURE TAP). THERE WILL PROBABLY BE A WINDOW
OF A FEW HOURS WHERE RATES COULD BE AN INCH PER HOUR OR MORE. THIS
WOULD BE EARLY MORNING FOR NW SECTIONS...MIDDAY FOR THE METROS TO
CNTL SHEN VALLEY...AFTERNOON FOR CNTL VA TO SRN MD. PINPOINTING
BANDING LOCATION AND DURATION WILL ULTIMATELY INFLUENCE SNOW TOTALS
SINCE IT WILL REPRESENT THE BEST CHANCE AT ACCUMULATIONS.
TEMPERATURES WILL GRADUALLY FALL THROUGH THE DAY. BLENDING IN
CURRENT GUIDANCE SUGGESTS THIS FALL WILL BE SLOWER THAN PREVIOUS
FORECAST...ANOTHER LIMITING FACTOR TO THE SNOW.
THE SNOW WILL QUICKLY WIND DOWN DURING THE MID-LATE AFTERNOON HOURS.
BY 6 PM THE SNOW MAY BE LIMITED TO PORTIONS OF SRN MD. SKIES MAY
ACTUALLY CLEAR FAIRLY QUICKLY OVERNIGHT AS THE DRY ARCTIC AIRMASS
PUSHES IN. SINGLE DIGIT LOWS WILL BE COMMON TONIGHT...WITH TEENS
EAST OF I-95 AND POSSIBLY BELOW ZERO IN THE MOUNTAINS. WIND CHILL
ADVISORIES MAY BE NEEDED IN THE POTOMAC HIGHLANDS FOR READINGS BELOW
-10F.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
HIGH PRESSURE CENTERS OVERHEAD FRIDAY WITH SUNNY AND TRANQUIL
CONDITIONS. MAX TEMPS MID TO UPR 20S DUE TO LITTLE MIXING AND FRESH
SNOW.
HIGH PRESSURE THEN SETTLES OVER THE SOUTHEASTERN STATES FRIDAY NIGHT
THROUGH SUNDAY. COLD AGAIN SATURDAY MORNING WITH MINIMA AROUND 10F
FOR MANY INTERIOR LOCATIONS...TEENS MORE LIKELY WHERE MIXING
PERSISTS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
BROAD TROUGH CROSSES THE UPR MIDWEST TO THE NRN MID-ATLANTIC
MONDAY...THOUGH IT APPEARS CLOUD COVER WOULD BE THE ONLY SENSIBLE
WEATHER. OTHERWISE...A WELCOME CALM WEATHER PATTERN WITH A WARMING
TREND. A FEW DEGREES WARMER ON MAX TEMPS EACH DAY IN SWLY FLOW...LOW
40S FOR SATURDAY...MID 40S N...MID 50S S MONDAY. 60S POSSIBLE SOUTH
OF DC TUESDAY THROUGH THURSDAY.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
MVFR...POSSIBLY VFR AT TIMES...WITH LIGHT RAIN CAN BE EXPECTED
THROUGH AT LEAST DAYBREAK AT THE TERMINALS. A CHANGEOVER FROM NW TO
SE THROUGH THE MORNING. THERE WILL LIKELY BE A FEW-HOUR PERIOD OF
RA/SN/PL BEFORE CHANGING TO ALL SN. CONDITIONS WILL DETERIORATE TO
IFR OR LOWER...AND A BAND OF HEAVY SNOW IS POSSIBLE. WILL CONTINUE
TO MONITOR AND ADJUST TIMING IN THE TAFS. SN WILL LIGHTEN DURING THE
AFTERNOON...WITH CONDITIONS IMPROVING DURING THE EVENING. VFR IS
EXPECTED LATER OVERNIGHT. WINDS GENERALLY N OR NW...SOME GUSTS UP TO
20 KT POSSIBLE TODAY.
HIGH PRESSURE BUILDS OVERHEAD FRIDAY WITH VFR/TRANQUIL
CONDS. COLD AGAIN FRIDAY NIGHT WITH MIN TEMPS IN THE TEENS TO 10F.
SWLY FLOW AND MORE HIGH PRESSURE SATURDAY THROUGH THE FIRST HALF OF
NEXT WEEK.
&&
.MARINE...
SCA CONDITIONS EXPECTED TO DEVELOP TODAY AND PERSIST THROUGH
TONIGHT FOR ALL WATERS WITH N/NW WINDS GUSTING 20 TO 25 KT AS
COLDER AIR MOVES IN. RAIN WILL CHANGE TO SLEET AND SNOW FROM MID
MORNING THROUGH MIDDAY. PRECIP ENDS THIS EVENING BUT WINDS WILL
CONTINUE TO GUST TO SCA LEVELS THURSDAY MORNING...WHEN HIGH
PRESSURE WILL THEN TAKE CONTROL.
SCA CONTINUES FOR SRN MD WATERS FRIDAY MORNING FOR NLY
CHANNELING. HIGH PRESSURE BUILDS OVERHEAD FRIDAY AFTERNOON...THEN
SETTLES OVER THE SERN STATES THROUGH THE WEEKEND WITH LIGHT SWLY
FLOW EXPECTED.
&&
.HYDROLOGY...
RAIN IS CHANGING OVER TO WINTRY PRECIPITATION FROM NW TO SE.
ADDITIONAL RAIN WILL BE BETWEEN AROUND 1/4 INCH.
STREAMS IN NORTH-CENTRAL MARYLAND HAVE RISEN TO NEAR BANKFULL DUE
TO RAIN AND ICE EFFECTS. ANY SIGNIFICANT FLOODED WILL BE
ADDRESSED.
OTHERWISE...TEMPERATURES WILL DROP BELOW FREEZING TODAY AND SNOW
WILL OVERSPREAD THE AREA.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER STORM WARNING UNTIL 9 PM EST THIS EVENING FOR DCZ001.
MD...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR
MDZ003>006-011-501>508.
WINTER STORM WARNING UNTIL 9 PM EST THIS EVENING FOR MDZ013-
014-016-018.
WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR MDZ017.
VA...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR
VAZ025>031-040-501-503>508.
WINTER STORM WARNING UNTIL 9 PM EST THIS EVENING FOR VAZ038-
039-050>055-502.
WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR VAZ036-
037-056-057.
WV...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR
WVZ050>053-055-501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST FRIDAY FOR ANZ530>532-535-
536-538>542.
SMALL CRAFT ADVISORY UNTIL NOON EST FRIDAY FOR ANZ533-534-537-
543.
&&
SYNOPSIS...BAJ/ADS
NEAR TERM...ADS
SHORT TERM...BAJ
LONG TERM...BAJ
AVIATION...BAJ/ADS
MARINE...BAJ/ADS
HYDROLOGY...BAJHazardous weather outlook, Mar 5, 5:38 AM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
538 AM EST THU MAR 5 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-060100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
538 AM EST THU MAR 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT INTO OR THROUGH THE EVENING.
PLEASE SEE WSWLWX FOR FURTHER DETAILS.
WIND CHILLS WILL DECREASE TO AROUND ZERO LATE TONIGHT ACROSS THE
AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIND CHILLS WILL BE AROUND ZERO THROUGH MIDDLE FRIDAY MORNING.
WIND CHILLS DECREASE TO AROUND ZERO AROUND DAYBREAK SATURDAY
ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE RELAY
REPORTS OF SNOW TO THE NATIONAL WEATHER SERVICE.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-060100-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
538 AM EST THU MAR 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT UNTIL THIS EVENING...INTO THIS
EVENING FOR NORTH-CENTRAL VIRGINIA. PLEASE SEE WSWLWX FOR FURTHER
DETAILS.
WIND CHILL ADVISORIES ARE LIKELY TONIGHT...PARTICULARLY FOR
RIDGELINES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIND CHILL ADVISORIES LIKELY EXTEND THROUGH MIDDLE FRIDAY MORNING.
WIND CHILL ADVISORIES ARE POSSIBLE LATE FRIDAY NIGHT INTO SATURDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE RELAY
REPORTS OF SNOW OR ICE TO THE NATIONAL WEATHER SERVICE.
JACKSON
Flood, Baltimore
- When
- March 5, 6:15 AM EST to 7:38 PM EST
- Where
- Baltimore County, 0.47 mi WNW of Glencoe to 0.62 mi W of Glencoe
- Cause
- Ice Jam
- Reported by
- River/Stream Gage
- Coordinates
- 39.552, -76.639
The Gundpowder Falls near Glencoe gauge peaked at 10.95. Flooding was reported due to a ice jam on a small portion of Gunpowder Falls. Roads were closed in the area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in New Jersey, March 5, 20151 death · 2 injured · 21 events
- Winter Storm and Heavy Snow in Delaware, March 5, 201523 injured · 4 events
- Winter Storm in Tennessee, March 5, 20151 death · 3 events
- Strong Wind in South Carolina, March 5, 20151 injured · $61,000 · 7 events
- Winter Storm in Virginia, March 5, 201529 events
- Sleet in Mississippi, March 5, 2015$3,000 · 23 events
- Heavy Snow and Winter Weather in New York, March 5, 201514 events
- Winter Weather in Virginia, March 5, 201513 events
- Winter Storm in Alabama, March 5, 201511 events
- Sleet and Winter Weather in Alabama, March 5, 20159 events
- Avalanche in Colorado, March 5, 20151 injured · 1 event
- Sleet in Louisiana, March 5, 20158 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560422.